Alert archive / Texas / High Wind Watches in 2016

High Wind Watch 9, NWS Midland/Odessa, TX

March 18, 2016

NWS Midland/Odessa, TX issued this high wind watch at Mar 18, 2016, 3:57 AM CDT. It took effect at Mar 19, 2016, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 18, 2016, 3:57 AM CDT (08:57 UTC)
In effect from
Mar 19, 2016, 1:00 AM CDT
Expired
Mar 18, 2016, 1:51 PM CDT
In force
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

292 
WWUS74 KMAF 180857
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CDT FRI MAR 18 2016

...HIGH WIND WATCH IN EFFECT FROM 12 AM TO 6 AM MDT SATURDAY FOR
GUADALUPE PASS...

.A STRONG COLD FRONT WILL PUSH THROUGH THE AREA RESULTING IN
POSSIBLE HIGH WINDS THROUGH GUADALUPE PASS FRIDAY NIGHT/SATURDAY
MORNING.

TXZ258-182000-
/O.NEW.KMAF.HW.A.0009.160319T0600Z-160319T1200Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
357 AM CDT FRI MAR 18 2016 /257 AM MDT FRI MAR 18 2016/

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING. 

* TIMING...12 AM TO 6 AM MDT SATURDAY

* WINDS...EAST 40 TO 50 MPH WITH GUSTS TO AROUND 60 MPH

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. SEVERE TURBULENCE NEAR THE 
  MOUNTAINS WILL BE HAZARDOUS FOR LOW FLYING LIGHT AIRCRAFT. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
152 
WWUS74 KMAF 181851
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT FRI MAR 18 2016

...HIGH WIND WARNING IN EFFECT FROM 10 PM TONIGHT TO 9 AM MDT
SATURDAY MORNING FOR GUADALUPE PASS...

.A COLD FRONT IS MOVING THROUGH THE AREA TODAY AND WILL CREATE
STRONG WINDS THROUGH GUADALUPE PASS TONIGHT INTO SATURDAY
MORNING. WINDS WILL SUBSIDE LATE SATURDAY MORNING AS HIGH PRESSURE
MOVES SOUTH.

TXZ258-191000-
/O.UPG.KMAF.HW.A.0009.160319T0600Z-160319T1200Z/
/O.NEW.KMAF.HW.W.0011.160319T0400Z-160319T1500Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
151 PM CDT FRI MAR 18 2016 /1251 PM MDT FRI MAR 18 2016/

...HIGH WIND WARNING IN EFFECT FROM 11 PM CDT /10 PM MDT/ THIS
EVENING TO 10 AM CDT /9 AM MDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 PM CDT /10 PM MDT/ THIS
EVENING TO 10 AM CDT /9 AM MDT/ SATURDAY. THE HIGH WIND WATCH IS
NO LONGER IN EFFECT. 

* TIMING...10 PM TONIGHT TO 9 AM MDT SATURDAY MORNING

* WINDS...NORTHEAST 40 TO 50 MPH WITH GUSTS TO AROUND 60 MPH

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. SEVERE TURBULENCE NEAR THE 
  MOUNTAINS WILL BE HAZARDOUS FOR LOW FLYING LIGHT AIRCRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 18, 12:31 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 18, 12:31 AM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1231 AM CDT FRI MAR 18 2016

.DISCUSSION...

See 06Z Aviation Discussion below.

&&

.AVIATION...

Latest sfc analysis shows the cold front entering the Panhandles,
against weak return flow closer to home. Latest buffer soundings
put fropa at KMAF ~ 15Z, before which IFR stratus is anticipated,
much as it did 24 hrs ago. This should dissipate w/the arrival of
the front, w/a 4-9 kft agl cu field developing KMAF-KFST during
the afternoon hours. Postfrontal stratus is then expected to
develop as early as 03Z near the end of the forecast period, but
should stay MVFR.

&&

PREV DISCUSSION... /issued 300 PM CDT THU MAR 17 2016/

DISCUSSION...

A weak cold front moving through the region today has resulted in a
cooler day across much of the area, with most locations along and
north of the Pecos River currently in the upper 60s and lower 70s,
almost 10 degrees cooler than this time yesterday. A cumulus field
has developed across portions of central and west central Texas
this afternoon, though high resolution guidance indicates that
showers/storms this afternoon should stay just east of the area.
That said, given subtle upslope flow with the decaying frontal
boundary and a moist boundary layer, have maintained the slight
chance of showers and thunderstorms for this afternoon, mainly for
the far southeast Permian Basin into the Lower Trans Pecos.
Despite the cooler temperatures this afternoon, tonight's lows
will be a bit warmer than last night, mainly due to continued
moisture return and cloud cover, especially across the eastern
half of the forecast area. Lows tonight are expected to range from
around 40 degrees across southeast New Mexico to the upper 50s in
the Rio Grande Valley. The slight chance of showers and
thunderstorms will continue overnight across the Lower Trans Pecos
and Big Bend Area where there's a bit more instability (~1500
J/kg), though no severe weather is expected.

On Friday, a much stronger cold front will move through the
region, accompanied by gusty northeast winds and a push of
significantly cooler air. However, the cold air looks to lag
behind the front by about 6 hours, so highs Friday will be similar
to or just a bit cooler than today. A shortwave that was progged
to move across northern Mexico and increase lift across the area
on Friday now looks to remain further west, and continue to dig
south near the Gulf of California, thus limiting the amount of
additional lift across southern portions of the forecast area. A
pre-frontal wind shift will also help to shunt some of the higher
boundary layer moisture to the southeast, thus have reduced PoPs
across the area on Friday and Friday night, with a chance of
showers and thunderstorms favoring the far eastern forecast area
on Friday, and shifting south to the Lower Trans Pecos and Big
Bend Area on Friday night. Severe weather is not currently
expected, though stronger storms could be capable of producing
gusty wind and small hail.

Friday night through Saturday night will be much cooler as surface
high pressure builds in behind the cold front, with lows each
night in the upper 20s across northern Lea county to the mid to
upper 40s through the Rio Grande Valley. Saturday afternoon high
temperatures only look to reach into the 50s across much of the
area, 15 to 20 degrees below normal for this time of year. Some
lingering showers may exist Saturday mainly south of the Pecos
River, but precipitation amounts are expected to be very light. By
Sunday, temperatures begin to rebound as the surface high slides
off to the east and southerly flow returns to the region. Well
above normal temperatures in the 80s to near 90 degrees are
expected by Tuesday, with above normal temperatures and dry
conditions expected through midweek. By next Thursday, another
cold front may move into the area, which could bring our next
chance of precipitation beyond early this weekend. Stay tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  34  54  34 /  20  20  10   0
Carlsbad                       74  36  58  35 /   0  10  10   0
Dryden                         83  45  59  45 /  30  40  20   0
Fort Stockton                  78  37  56  38 /  10  20  20   0
Guadalupe Pass                 71  34  54  33 /   0  10  10   0
Hobbs                          66  32  54  32 /  10  10  10   0
Marfa                          78  33  56  29 /  10  20  10   0
Midland Intl Airport           71  35  56  35 /  10  20  10   0
Odessa                         71  36  56  37 /  10  20  10   0
Wink                           77  37  59  36 /  10  20  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

44/80/44
Hazardous weather outlook, Mar 18, 3:50 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 AM CDT FRI MAR 18 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
350 AM CDT FRI MAR 18 2016 /250 AM MDT FRI MAR 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING...MAINLY
OVER THE LOWER TRANS PECOS AND BIG BEND AREAS. ANY STORMS THAT DO
DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND
BRIEF...HEAVY RAINFALL.  A FEW STORMS COULD BECOME
STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS.

STRONG GAP WINDS BEHIND A COLD FRONT WILL BE POSSIBLE THROUGH
GUADALUPE PASS LATE TONIGHT.  A HIGH WIND WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FREEZING TEMPERATURES WILL BE SATURDAY AND SUNDAY MORNING OVER
THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:51 PM CDTHigh Wind WarningMAF20 hr
Mar 18, 3:50 PM CDTSpecial Weather StatementMAF40 min

Nearby

High Wind Watches in Texas, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.